Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 2, NWS Honolulu, HI

January 17, 20174 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 17, 2017, 3:43 PM HST for 4 counties in Hawaii. It took effect at Jan 18, 2017, 12:00 PM HST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 17, 2017, 3:43 PM HST (01:43 UTC)
In effect from
Jan 18, 2017, 12:00 PM HST
Expired
Jan 20, 2017, 3:30 AM HST
In force
40 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WHHW40 PHFO 180143
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 PM HST TUE JAN 17 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI AND
NIIHAU AND FOR NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A LARGE WEST-NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS
LATE TONIGHT AND WEDNESDAY. THE SWELL WILL RISE AROUND KAUAI
DURING THE LATE MORNING...REACH OAHU DURING THE AFTERNOON...THEN
RISE ACROSS MAUI COUNTY WATERS DURING THE EVENING. THE SWELL WILL
PEAK OVERNIGHT ACROSS THE SMALLER ISLANDS. AS THE SWELL ARRIVES
TO THE BIG ISLAND ON LATE WEDNESDAY NIGHT...A HIGH SURF ADVISORY
OR WARNING MAY BE NEEDED.

HIZ001>003-007-008-012-013-017-019-020-181445-
/O.NEW.PHFO.SU.W.0002.170118T2200Z-170119T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
343 PM HST TUE JAN 17 2017

...HIGH SURF WARNING IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST
THURSDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...
  AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 25
  FEET.

* TIMING...RISING TO WARNING LEVELS ON KAUAI AROUND NOON...ON OAHU
  DURING THE AFTERNOON...AND ON MAUI COUNTY DURING THE EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-181445-
/O.NEW.PHFO.SU.Y.0005.170118T2200Z-170119T1600Z/
WAIANAE COAST-
343 PM HST TUE JAN 17 2017

...HIGH SURF ADVISORY IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM NOON WEDNESDAY TO 6 AM HST
THURSDAY. 

* SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 14 TO 18
  FEET.

* TIMING...RISING DURING THE AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$
5 follow-up statements
318 
WHHW40 PHFO 181342
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 AM HST WED JAN 18 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU AND MOLOKAI...AND FOR NORTH FACING SHORES OF OAHU AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A LARGE WEST-NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS
DURING THE DAY...THEN CONTINUE TONIGHT INTO THURSDAY. THE SWELL
WILL RISE AROUND KAUAI AROUND NOON...REACH OAHU DURING THE
AFTERNOON...THEN RISE ACROSS MAUI COUNTY WATERS DURING THE
EVENING. THE SWELL WILL PEAK OVERNIGHT ACROSS THE SMALLER ISLANDS.
AS THE SWELL REACHES THE BIG ISLAND LATE TONIGHT...A HIGH SURF
ADVISORY OR WARNING MAY BE NEEDED FOR WEST FACING SHORES.

HIZ001>003-007-008-012-013-017-019-020-190245-
/O.CON.PHFO.SU.W.0002.170118T2200Z-170119T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
342 AM HST WED JAN 18 2017

...HIGH SURF WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 25
  FEET.

* TIMING...RISING TO WARNING LEVELS ON KAUAI AROUND NOON...ON OAHU
  DURING THE AFTERNOON...AND ACROSS MAUI COUNTY DURING THE
  EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&& 

$$

HIZ006-190245-
/O.CON.PHFO.SU.Y.0005.170118T2200Z-170119T1600Z/
WAIANAE COAST-
342 AM HST WED JAN 18 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 AM
HST THURSDAY...

* SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 14 TO 18 
  FEET. 

* TIMING...RISING DURING THE AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS UTILIZING HARBOR CHANNELS TO ACCESS
SURFING AREAS.

&&

$$

JACOBSON
638 
WHHW40 PHFO 190141
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST WED JAN 18 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU AND MOLOKAI...FOR NORTH FACING SHORES OF OAHU AND
MAUI...AND WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A LARGE WEST-NORTHWEST SWELL WILL BUILD ACROSS HAWAIIAN WATERS
TONIGHT AND THURSDAY. THE SWELL IS EXPECTED TO PEAK LATE TONIGHT
AND EARLY THURSDAY ACROSS THE SMALLER ISLANDS...AND DURING THE DAY
THURSDAY ALONG WEST FACING SHORES OF THE BIG ISLAND.

HIZ023-026-191445-
/O.EXB.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/
KONA-KOHALA-
341 PM HST WED JAN 18 2017

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. 

* SURF...RISING TO 10 TO 14 FEET ALONG WEST FACING SHORES. 

* TIMING...TONIGHT AND THURSDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ001>003-007-008-012-013-017-019-020-191445-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
341 PM HST WED JAN 18 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI 
  AND MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 
  25 FEET. 

* TIMING...TONIGHT THROUGH THURSDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ006-191445-
/O.EXT.PHFO.SU.Y.0005.000000T0000Z-170120T0400Z/
WAIANAE COAST-
341 PM HST WED JAN 18 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...ALONG WEST FACING SHORES OF OAHU...RISING TO 14 TO 18 
  FEET. 

* TIMING...TONIGHT AND THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

BURKE/STALL
024 
WHHW40 PHFO 191317
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST THU JAN 19 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
NIIHAU AND MOLOKAI...FOR NORTH FACING SHORES OF OAHU AND 
MAUI...AND WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A LARGE WEST-NORTHWEST SWELL WILL PEAK EARLY THIS MORNING ACROSS
THE SMALLER ISLANDS...AND LATER TODAY ALONG WEST FACING SHORES OF
THE BIG ISLAND. THIS SWELL WILL SLOWLY SUBSIDE...WITH ANOTHER
LARGE NORTHWEST SWELL EXPECTED TO ARRIVE TONIGHT AND FRIDAY.

HIZ001>003-007-008-012-013-017-019-020-023-026-200230-
/O.CON.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-KOHALA-
317 AM HST THU JAN 19 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI AND
  MOLOKAI...AND NORTH FACING SHORES OF OAHU AND MAUI...20 TO 25
  FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...10 TO 15
  FEET.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006-200230-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-170120T0400Z/
WAIANAE COAST-
317 AM HST THU JAN 19 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG WEST FACING SHORES OF OAHU...14 TO 18 FEET.

* TIMING...THROUGH 6 PM THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
906 
WHHW40 PHFO 200136
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST THU JAN 19 2017

...HIGH SURF WARNING FOR WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... 

.THE CURRENT LARGE WEST NORTHWEST SWELL WILL LOWER GRADUALLY
OVERNIGHT. HOWEVER A NEW WEST NORTHWEST SWELL IS EXPECTED TO FILL
IN LATER TONIGHT AND FRIDAY. 

HIZ001>003-007-008-012-013-017-019-020-201445-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-170120T0400Z/
/O.EXB.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
336 PM HST THU JAN 19 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
  MOLOKAI AND ALONG NORTH FACING SHORES OF OAHU AND MAUI...18 TO
  22 FEET TONIGHT...LOWERING TO 15 TO 20 FEET FRIDAY.

* TIMING...THROUGH 6 AM HST SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$

HIZ023-026-201445-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-170120T1600Z/
KONA-KOHALA-
336 PM HST THU JAN 19 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* SURF...10 TO 12 FEET OVERNIGHT...LOWERING TO 8 TO 10 FEET ON
  FRIDAY.

* TIMING...THROUGH 6 AM HST FRIDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. 

&&

$$

HIZ006-201445-
/O.EXT.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/
WAIANAE COAST-
336 PM HST THU JAN 19 2017

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...12 TO 15 FEET TONIGHT...LOWERING TO 10 TO 12 FEET FRIDAY.

* TIMING...THROUGH 6 AM HST SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

BURKE
660 
WHHW40 PHFO 201330
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI JAN 20 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING
SHORES OF THE BIG ISLAND...

.AS THE CURRENT LARGE WEST NORTHWEST SWELL LOWERS...A NEW WEST
NORTHWEST SWELL WILL FILL IN TODAY.

HIZ023-026-210230-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-170120T1600Z/
/O.EXA.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/
KONA-KOHALA-
330 AM HST FRI JAN 20 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG WEST FACING SHORES...8 TO 10 FEET.

* TIMING...THROUGH 6 AM HST SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-210230-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-170121T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST FRI JAN 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
  MOLOKAI AND ALONG NORTH FACING SHORES OF OAHU AND MAUI...15 TO
  20 FEET...ALONG WEST FACING SHORES OF OAHU...8 TO 12 FEET.

* TIMING...THROUGH 6 AM HST SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 17, 10:00 AM HST, 5 hours 43 minutes earlier.

Area forecast discussion, Jan 17, 10:00 AM HST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1000 AM HST Tue Jan 17 2017

.SYNOPSIS...
An increase in trade winds is expected through Wednesday, with
locally breezy and mostly dry conditions continuing into Thursday.
Winds will diminish Thursday night and Friday, becoming light and
variable as a front approaches. The front will move through the
island chain beginning Friday night, bringing a few showers to
windward areas. Trade winds are expected to become quite strong this
weekend after the front passes and a strong high passes north of the
area.

&&

.DISCUSSION...
In summary, an E-W oriented surface ridge just N of Kauai will move
N over the next 12 to 24 hours as a fast-moving high pressure cell
passes N of the islands. In response, E trade winds are expected to
increase and become locally breezy over Maui county and the Big
Island, with moderate E to ESE trade winds expected over Oahu and
Kauai through Thursday. Winds will diminish Thursday night and
Friday, becoming light and variable as the ridge dissipates. A new
high will build far NW of the islands Friday night and Saturday,
pushing a front over the islands, while also bringing a significant
increase in NE trade winds this weekend. The island atmosphere will
be very stable, especially the next couple of days, and mostly dry
weather will prevail until the front brings a few showers that will
primarily moisten windward areas.

The island atmosphere is as stable as it gets this morning, with the
overnight sounding from PHLI indicating that the base of a very
strong subsidence inversion is near 3 kft, while the PHTO sounding
indicated an inversion height near 5 kft. Visible satellite imagery
centered over the Hawaiian islands shows a difference in cloud
character from NW to SE across the area, with broken to overcast
closed-cell stable stratus prevailing over most areas, except near
and E of the Big Island, where open-celled showery cumulus clouds
are seen. Thus the short-term expectation is that the windward side
of the Big Island will see a few showers riding in on the trade wind
flow, with nary a shower elsewhere. The stable low clouds are
expected to diminish through the morning as they burn off.

A nearby strong mid-level ridge is responsible for the stable island
atmosphere, and is also buffeting the Big Island summits with strong
E to SE winds. A Wind Advisory is in effect today, and may need to
be extended, as latest guidance indicates free-atmosphere winds will
be strong enough to support advisory-level winds over the summits
into Thursday.

Trade winds will increase the next 12 to 24 hours as a bubble high
passes N of the islands and the ridge that is now just N of Kauai
lifts N. The ridge will still remain fairly close to Kauai, so E to
SE winds will peak at moderate levels on Kauai and Oahu tonight and
Wednesday, with locally breezy trades expected across Maui County
and the Big Island. Little in the way of rainfall is expected
outside of a few showers over windward portions of Maui and the Big
Island. With the ridge dissipating, Thursday night and Friday will
be dominated by land and sea breezes, with clear skies at night and
morning with afternoon interior cloudiness resulting in little
precipitation.

A significant trade wind event is becoming increasingly likely this
weekend as a strong high passes N of the islands and drives a
frontal boundary over the islands from the N. Differences still
exist in the forecast guidance but the general expectation is for a
front to move over the islands beginning Friday night on Kauai and
moving to the Big Island by Saturday night. GFS indicates the
frontal moisture will move SE of the Big Island Sunday before the
associated moisture moves back in on the trade wind flow on Monday.
Little to no confidence in this aspect of the forecast at this time.

Winds will increase rapidly as the front moves through, with latest
GFS and ECMWF guidance depicting a period of 25-30 kt sustained
winds over the area this weekend. If this verifies, then a statewide
Wind Advisory would be warranted. A shallow and relatively narrow
cloud and shower band will accompany the front, bringing a few
showers that will primarily affect windward areas. The wind-
supporting high will be moving rapidly E, so N to NE winds on
Saturday will veer to the E by Sunday, and weaken rapidly on Monday.
However, another high is forecast to build NW of the area Tuesday,
pushing another front over the islands and bringing another increase
in trade wind speeds.

&&

.AVIATION...
The low-level trade wind flow, which is slightly stronger near Maui
County and the Big Island compared with Kauai and Oahu, will
continue to transport low clouds onto the windward facing slopes and
coasts of the islands today. The trades may carry a few showers onto
windward Big Island as well today. Brief periods of MVFR CIGS are
possible in the passing low clouds and showers over windward
sections. Otherwise, VFR conditions are expected to prevail.

There are currently no AIRMETS in effect late this morning. As the
trade winds continue to strengthen today, there is a possibility
that AIRMET TANGO may be required for TEMPO moderate low-level
turbulence leeward of the mountains on some islands this afternoon
or tonight.

&&

.MARINE...
Easterly trade winds will build later today and tonight as an area
of stronger high pressure races by to the north of the islands.
An ASCAT pass from last evening showed no Small Craft Advisory (SCA)
strength (25 kt) winds over local waters, but due to the expected
increase in the trade winds, an SCA remains posted for waters around
the Big Island and Maui County through Wednesday afternoon. Trade
winds will gradually diminish on Thursday and Friday as the area of
high pressure to the north is eroded by an approaching front. The
front is expected to produce strong NE winds and large, short-period
seas during the weekend, leading to widespread SCA conditions and
the possibility of local gale-force winds.

Moderate WNW swell will continue today. The next large WNW swell
will build late tonight, peak late Wednesday, then drop to moderate
levels by Thursday night. This swell is expected to be similar to
the last large WNW swell from a couple of days ago. As a result,
expect warning level surf on Wednesday and Wednesday night for most
N and W facing shores of the smaller islands and seas above the 10
foot SCA threshold over most Hawaiian waters. The Kona coast of the
Big Island will also experience surf near or at the warning level
late Wednesday night and early Thursday. A front expected to move
down the island chain during the weekend will produce large, short-
period seas from the NE, and a High Surf Advisory will likely be
needed for E facing shores.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Big Island Summits.

Small Craft Advisory until 6 PM HST Wednesday for Alenuihaha
Channel-Big Island Leeward Waters-Big Island Southeast Waters.

Small Craft Advisory from 6 PM this evening to 6 PM HST
Wednesday for Maui County Windward Waters-Maalaea Bay-Pailolo
Channel-Big Island Windward Waters.

&&

DISCUSSION...Birchard
AVIATION...Foster
MARINE...Wroe/Stall

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:43 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao4 days

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.